Pennsylvania, 2003Heavy Snow in Pennsylvania, February 16 to 17, 2003
February 16 to 17, 2003 · NWS CTP · 31 events in 31 counties and zones
A low pressure system over the lower Mississippi Valley early Sunday morning moved slowly east northeast toward the central Appalachians by Sunday night, February 16th. This low then redeveloped along the North Carolina coast by early Monday morning, February 17th, and then moved slowly northeast as it intensified.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over the lower Mississippi Valley early Sunday morning moved slowly east northeast toward the central Appalachians by Sunday night, February 16th. This low then redeveloped along the North Carolina coast by early Monday morning, February 17th, and then moved slowly northeast as it intensified. This storm system spread light to moderate snow across south central Pennsylvania early Sunday morning, and into much of central and northern Pennsylvania by Sunday evening. The snowfall increased in intensity from late Sunday afternoon into midday Monday, and combined with gusty northeast winds of 15 to 25 mph to create near blizzard conditions at times across south central Pennsylvania. By the time the snow tapered off late Monday night, total snowfall accumulations ranged from 4 to 10 inches across portions of north central Pennsylvania, 12 to 22 inches across the central mountains, and 22 to locally 30 inches across south central Pennsylvania, including much of the lower Susquehanna Valley. This heavy snowfall paralyzed much of central and southern Pennsylvania, closing many schools, businesses, roadways, and airports for at least 1 to 2 days. There were 2 injuries attributed to the storm, both in the Pine Grove Furnace State Park in Cumberland County. Both were youths, and were part of a larger group that were rescued from the park while camping. One youth suffered minor frostbite, and the other suffered minor hypothermia. The other youths and counselors were unharmed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 15, 10:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 15, 10:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 PM EST SAT FEB 15 2003
WAVY FRONT OFF TO THE SOUTH KEEPS SRN ZONES FLIRTING WITH LGT
PRECIP. SO FAR NONE HITTING THE GROUND UNDER BONE DRY ARCTIC
AIRMASS...BUT LOOKS LIKE BEFORE THE NIGHT IS OVER MEASURABLE PRECIP
WILL PROBABLY HAPPEN OVER THE SRN TIER OF THE CWA.
NEW ETA BACKS OFF SOMEWHAT FROM THE MONUMENTAL SNOW STORM THE 12Z
RUN HAD COOKED UP...BUT STILL A SUBSTANTIAL SNOWFALL OVER MOST OF
THE REGION IS HINTED AT BY THE NEW QPF BEING GENERATED. LEFT THE
WATCH AS IS FOR THE EVENING UPDATE AS I WAS MAINLY INTERESTED IN THE
SNOW BREAKING OUT A LITTLE EARLIER THAN THE AFTERNOON FCST
SHOWED...BUT EARLY MORNING PACKAGE WILL LIKELY BE UPGRADING TO A
WARNING AND POSSIBLY EXPANDING IT A LITTLE FURTHER TO THE NORTH.
WILL HAVE TO WAIT FOR THE GFS AND SREF DATA TO MAKE UP THE FINAL
DECISION.
NEW GUID SO FAR STILL POINTS TO AN EXTENDED PERIOD OF
UNSETTLED WX...POSSIBLY INTO MONDAY NIGHT WITH SUBSTANTIAL SNOWS
INDICATED FOR A LARGE PART OF CTRL AND SERN PA. 12Z GFS AND NEW ETA
BOTH GENERATE AN ANOMALOUS EASTERLY LOW LEVEL JET...EXCEEDING 3 STD
DEVIATIONS...WHICH ONLY SLOWLY TRACKS NORTHWARD ACROSS THE REGION
SUNDAY NIGHT...LASTING MUCH OF MONDAY. HAVE TO BELIEVE POTENTIAL FOR
UPSLOPE WILL BE UNDERPLAYED IN QPF AND THAT PARTS OF THE
REGION...FOCUSING OVER SRN AREAS AT THIS TIME...MAY GET HAMMERED
PRETTY HARD. NEW ETA GUID SHOWS DEEP INTENSE FRONTOGENETIC FORCING
DEVELOPING AND ALSO TRACKING ONLY SLOWLY NORTHWARD. CROSS SECTIONS
SHOW NEG EPV AIR ALOFT...COMBINED WITH RULES OF THUMB FOR WHERE
BANDED PRECIP TENDS TO BE FAVORED WITH UPPER LOWS...SEEMS TO POINT
TO...WELL...BANDED PRECIP POTENTIAL AS SYSTEM SLIDES SLOWLY
NORTHEASTWARD SUNDAY AND MONDAY. SHOULD BE AN INTERESTING 48 HOURS.
.CTP...WINTER STORM WATCH SUNDAY INTO MONDAY FOR MUCH OF SRN PA.
LA CORTE
Hazardous weather outlook, Feb 15, 5:02 AM EST, 19 hours 58 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EST SAT FEB 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
LIGHT SNOWFALL WILL CONTINUE FOR MUCH OF THE DAY ACROSS THE SOUTHERN
THIRD OF CENTRAL PENNSYLVANIA. ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED...BUT SHOULD NOT PROMPT ANY WINTER WEATHER ADVISORIES.
.DAYS TWO THROUGH SEVEN...
MORE SIGNIFICANT SNOWFALL IS EXPECTED TO DEVELOP SUNDAY AND CONTINUE
INTO MONDAY. SEVERAL INCHES OF SNOW MAY FALL FROM THE CENTRAL
MOUNTAINS EASTWARD TO THE MIDDLE SUSQUEHANNA RIVER VALLEY. THE
GREATEST THREAT FOR HEAVY SNOW APPEARS TO BE ACROSS THE SOUTHERN
TIER COUNTIES BORDERING MARYLAND...AS LOW PRESSURE WILL MOVE SOUTH
OF THE AREA AND OFF OF THE MID ATLANTIC COAST SUNDAY NIGHT AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Feb 15, 10:13 PM EST, 2 hours 47 minutes before
PAZ004>006-010>012-017-018-037-041-042-161315-
WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EST SAT FEB 15 2003
...SIGNIFICANT SNOWFALL IS POSSIBLE OVER NORTH CENTRAL AND
NORTHWESTERN PENNSYLVANIA SUNDAY NIGHT THROUGH MONDAY...
A MAJOR WINTER STORM WILL GATHER STRENGTH ACROSS THE GULF COAST
STATES OVERNIGHT...BEFORE MOVING SLOWLY NORTHEAST ALONG THE
ATLANTIC COAST LATE SUNDAY THROUGH MONDAY.
THIS STORM WILL BRING THE CHANCE FOR A SIGNIFICANT SNOWFALL TO ALL
OF NORTHERN PENNSYLVANIA. THE BEST CHANCE FOR HEAVY SNOW AMOUNTS
WILL BE TO THE SOUTH OF ROUTE 6...AND EAST OF A LINE EXTENDING FROM
COUDERSPORT...TO EMPORIUM AND CLEARFIELD.
HOWEVER...A CHANGE IN THE EXPECTED TRACK...A LITTLE MORE INLAND FROM
THE MID ATLANTIC COAST COULD SPREAD HEAVIER SNOWFALL FURTHER NORTH
AND WEST.
PERSONS WITH TRAVEL PLANS AND CONCERNS LATE SUNDAY THROUGH MONDAY
SHOULD MONITOR THE LATEST FORECASTS AND INFORMATION CONCERNING THIS
POTENTIAL WINTER STORM.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
LIPTON/LA CORTE
Heavy Snow, Northern Clinton
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Northern Clinton forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Adams
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Bedford
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Columbia
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Lancaster
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy Snow, Lebanon
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Tioga
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, York
- When
- February 16, 1:00 AM EST to February 17, 5:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, February 16 to 17, 20032 deaths · 1 injured · $13 million · 10 events
- Storm Surge and Winter Storm in New Jersey, February 16 to 17, 20031 death · 10 injured · $25 million · 39 events
- Ice Storm in South Carolina, February 16 to 17, 200322 injured · 5 events
- Flooding in Kentucky, February 16 to 20, 2003$20 million · 11 events
- Cold in Illinois, February 16, 20031 death · 1 event
- Ice Storm in West Virginia, February 16 to 17, 2003$9.5 million · 10 events
- Storm Surge and Winter Storm in Delaware, February 16 to 17, 2003$5.5 million · 9 events
- Ice Storm in Ohio, February 16 to 17, 2003$6.3 million · 4 events
- Heavy Snow in Ohio, February 16 to 17, 2003$2.6 million · 4 events
- Winter Storm in West Virginia, February 16 to 17, 2003$1.9 million · 10 events
- Ice Storm in Kentucky, February 16 to 17, 2003$2.4 million · 4 events
- Winter Storm in Ohio, February 16, 2003$1.5 million · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339599, 5339600, 5339601, 5339602, 5339603, 5339604, 5339605, 5339606, 5339607, 5339608, 5339609, 5339610, 5339611, 5339612, 5339613, 5339614, 5339615, 5339616, 5339617, 5339618, 5339619, 5339620, 5339621, 5339997, 5339998, 5339999, 5340000, 5340001, 5340002, 5340003, 5340004.